Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 2, NWS Houston/Galveston, TX

March 2, 20054 counties in Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 2, 2005, 11:23 AM CST for 4 counties in Texas. It was in force for 287 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2005, 11:23 AM CST (17:23 UTC)
Expired
Dec 14, 2005, 12:00 PM CST
In force
287 days
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 4:48 PM CSTTSTM WND DMG20 Ne Houston, TXTREES REPORTED DOWN IN NORTHEAST HARRIS COUNTY NEAR BELTWAY 8 AND LAKE HOUSTON PARKWAY.
Dec 14, 11:19 AM CSTTORNADO1 Se Huffman, TXTORNADO TOUCHDOWN AT 2100 OLD ATASCOCITA ROAD. FLYING ROOF DEBRIS AND SOME DAMAGE TO TREE TOPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 413274 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 021725
TORHGX
TXC039-157-021815-
/O.NEW.KHGX.TO.W.0002.050302T1723Z-050302T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1123 AM CST WED MAR 2 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BRAZORIA COUNTY IN SOUTHEAST TEXAS
  NORTHERN FORT BEND COUNTY IN SOUTHEAST TEXAS

* UNTIL 1215 PM CST

* AT 1117 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM
  WAS LOCATED NEAR THOMPSONS...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARCOLA...
  JULIFF...
  MANVEL...
  IOWA COLONY...
  FRESNO...
  ROSHARON...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2957 9580 2939 9575 2932 9520 2956 9525
      2958 9551 2957 9562 2957 9566

$$
5 follow-up statements
000 
WWUS54 KHGX 021752
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST WED MAR 2 2005

TXC157-021802-
/O.CAN.KHGX.TO.W.0002.000000T0000Z-050302T1815Z/
FORT BEND-
1152 AM CST WED MAR 2 2005

...THE TORNADO WARNING FOR FORT BEND COUNTY HAS BEEN CANCELLED...

THE STORM HAS MOVED EAST INTO BRAZORIA COUNTY.

LAT...LON 2937 9548 2935 9538 2934 9516 2947 9524
      2955 9524 2956 9542 2944 9544 2939 9545

$$

TXC039-021815-
/O.CON.KHGX.TO.W.0002.000000T0000Z-050302T1815Z/
BRAZORIA-
1152 AM CST WED MAR 2 2005

...A TORNADO WARNING CONTINUES FOR BRAZORIA COUNTY UNTIL 1215 PM 
CST...

AT 1147 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS 
LOCATED NEAR MANVEL...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOWA COLONY...
  MANVEL...
  PEARLAND...
  ALVIN...
  HILLCREST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2937 9548 2935 9538 2934 9516 2947 9524
      2955 9524 2956 9542 2944 9544 2939 9545

$$
000 
WWUS54 KHGX 021815
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CST WED MAR 2 2005

TXC039-021825-
/O.EXP.KHGX.TO.W.0002.000000T0000Z-050302T1815Z/
BRAZORIA-
1215 PM CST WED MAR 2 2005

...THE TORNADO WARNING FOR BRAZORIA COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2937 9548 2935 9538 2934 9516 2947 9524
      2955 9524 2956 9542 2944 9544 2939 9545

$$
000 
WFUS54 KHGX 141720
TORHGX
TXC201-291-141800-
/O.NEW.KHGX.TO.W.0002.051214T1719Z-051214T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1119 AM CST WED DEC 14 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL NOON CST

* AT 1115 AM CST...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS  
LOCATED NEAR CROSBY...NEAR ATASCOSITA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN LIBERTY COUNTY...
  SOUTHERN LIBERTY COUNTY...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3002 9519 2987 9527 2989 9508 2995 9487
      3013 9498

$$
000 
WWUS54 KHGX 141733
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CST WED DEC 14 2005

TXC201-291-141800-
/O.CON.KHGX.TO.W.0002.000000T0000Z-051214T1800Z/
HARRIS-LIBERTY-
1131 AM CST WED DEC 14 2005

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN HARRIS AND 
SOUTHWESTERN LIBERTY COUNTIES UNTIL NOON CST...

AT 1125 AM CST...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
LOCATED 6 MILES WEST OF DAYTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...
  KENEFICK...
  DAYTON LAKES...
  HARDIN...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3002 9519 2987 9527 2989 9508 2995 9487
      3018 9471 3013 9498

$$
000 
WWUS54 KHGX 141801
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 AM CST WED DEC 14 2005

TXC201-291-141809-
/O.EXP.KHGX.TO.W.0002.000000T0000Z-051214T1800Z/
HARRIS-LIBERTY-
1159 AM CST WED DEC 14 2005

...THE TORNADO WARNING FOR HARRIS AND LIBERTY COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. STRONG GUSTY WINDS CAN STILL BE EXPECTED FOR SOUTHEASTERN 
LIBERTY COUNTY...BETWEEN MOSS HILL AND DEVERS...FROM THE REMNANTS OF 
A STRONG LINE OF THUNDERSTORMS MOVING EAST AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3002 9519 2987 9527 2989 9508 2995 9487
      3018 9471 3013 9498

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 2, 9:30 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 2, 9:30 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 AM CST WED MAR 2 2005

.UPDATE...
LARGE AREA OF RAIN SPREADING ACROSS SE TX THIS MORNING. RAIN WILL
REACH THE HOUSTON AREA IN THE NEXT COUPLE OF HOURS AND THE COAST
BY EARLY AFTERNOON. HAVE SEEN A FEW LIGHTNING STRIKES FROM TIME TO
TIME BUT MOSTLY HAS BEEN LIGHT STRATIFORM PRECIPITATION. WARM
FRONT SHOWS UP NICELY FROM ABOUT COLUMBUS TO GALVESTON. SOUTH OF
THE FRONT DEWPOINTS HAVE RISEN INTO THE UPPER 50S WHILE NORTH OF
FRONT TEMPS/DEWPOINTS ARE IN THE LOWER TO MID 40S. OVER OUR
FAR SW ZONES (SOUTH OF THE FRONT) ENOUGH INSTABILITY WILL EXIST
FOR THE POSSIBILITY OF A FEW STRONG TO SEVERE STORMS THIS
AFTERNOON. THIS IS ALREADY COVERED IN THE HWOHGX ISSUED EARLIER
THIS MORNING.

WILL CHANGE TEMPS ACROSS THE BOARD FIRST PERIOD. NORTHERN ZONES
WILL STRUGGLE TO REACH THE LOWER 50S WHILE SW ZONES WILL SEE TEMPS
NEAR 70 THIS AFTERNOON.

FOR MARINE...WILL KEEP SCA GOING FOR THE 20 TO 60 NM WATERS.
CAUTION WILL CONTINUE FOR THE BAYS AND NEARSHORE WATERS (WINDS
ALREADY AROUND 20 KNOTS).

35/42

&&

.PREV DISCUSSION... (ISSUED 343 AM CST WED MAR 2 2005)

DISCUSSION...
SE TX WILL BE UNDER THE FAVORABLE REGION OF THE SUB-TROPICAL
JET...THE LEFT-FRONT QUADRANT THIS MORNING THEN THE RIGHT-REAR
QUADRANT LATER TODAY AND TONIGHT.  THE ETA AND GFS WERE CLOSE BUT
LIKE THE ETA IN ITS HANDLING OF THE QPF AND HOW IT ENDS THE
PRECIPITATION OVERNIGHT TONIGHT.  POPS ARE THE MAIN FORECAST
PROBLEM OF THE DAY...TEMPERATURES ARE THE NEXT CONCERN...AND
SEVERE WEATHER CHANCES ARE A REMOTE POSSIBILITY.

FAIRLY HIGH RAIN CHANCES ARE IN STORE FOR MOST AREAS TODAY. THE
ETA AND GFS BOTH SHOW A SHORTWAVE TROUGH AT 500 MB MOVING ACROSS N
TX THIS MORNING WITH ANOTHER SHORTWAVE TROUGH MOVING IN FROM THE
SOUTHWEST OVER THE CENTRAL AND SOUTHERN AREAS THIS AFTERNOON AND
TONIGHT.  PW/S ON BOTH MODELS RANGE FROM 1 INCH INLAND TO 1.3
INCHES AT THE COAST BY 00Z THIS EVENING.  THE QUESTION COULD BE
MADE FOR HEAVY RAINFALL POSSIBILITIES -- FEEL THAT THESE WILL
MAINLY BE EITHER RIGHT ON THE COAST OR OFFSHORE GIVEN. STILL...
MAY NEED TO UPDATE THE FORECAST LATER TODAY IF THE HEAVIER
RAINFALL DEVELOPS MORE NORTHWEST THAN NOW EXPECTED.

THERE WILL LIKELY NOT BE A LARGE DIURNAL TEMPERATURE SWING TODAY.
THE CLOUD COVER AND RAINFALL WILL PLAY A BIG FACTOR. HOWEVER...THE
STATIONARY FRONT TO THE SOUTH AND OFFSHORE MAY MOVE NORTHWARD SOME
TODAY OR TONIGHT.  THE PLACEMENT OF THIS FRONT WILL LIKELY BE THE
DIVIDING ZONE FOR SEVERE WEATHER CHANCES (SEE THE 00Z CRP SOUNDING
VERSUS THE LCH SOUNDING).  AT THE MOMENT AM EXPECTING THE FRONT TO
STAY OFFSHORE AND ELEVATED CONVECTION TO AFFECT THE AREA INTO THIS
EVENING.  THE ETA BUFR SOUNDING FORECASTS INDICATE THAT SEVERE
HAIL OR WIND IS A REMOTE POSSIBILITY TOWARD THE COAST AND
OFFSHORE.

PL-40

AVIATION...
WEAK OUTFLOW FROM CONVECTION LAST NIGHT IS PUSHING THROUGH HGX CWA
THIS AM ACCOMPANIED BY SHRA, MVFR CIGS (MAINLY AOA 1500 FT), AND
TURNING WINDS TO NE.  WINDS WILL BE A BIT OF A PROBLEM TO FORECAST
TODAY DUE TO THIS BOUNDARY, AS SOUTHEAST FLOW MAY STRUGGLE TO BECOME
RE-ESTABLISHED PRIOR TO ARRIVAL OF NEXT SURFACE BOUNDARY TONIGHT.
TREND OF MVFR CIGS EXPECTED TO CONTINUE ALL DAY UNTIL MID LEVEL
SHORT WAVE MOVES IN LATE TONIGHT AND BEGINS TO SHUT DOWN ISENTROPIC
LIFT AND BRING AN END TO PRECIP. SURFACE BOUNDARY WILL ACCOMPANY THE
MID LEVEL WAVE, REINFORCING NORTHERLY SFC FLOW.

38

MARINE...
WINDS AND WAVES APPROACHING SCA AT BUOY 19 THIS MORNING AND THIS
TREND EXPECTED TO CONTINUE. WHETHER SCA CONDS WILL REALLY SPREAD
INTO NEARSHORE WATERS IS STILL QUESTIONABLE DUE TO SOUTHBOUND
OUTFLOWS FROM CONVECTION OVER NORTH TEXAS LAST NIGHT.  HAVE
CONSEQUENTLY RAISED SCEC FLAGS FOR BAYS AND COASTAL WATERS 0-20 AND
SCA FOR 20-60.  MODERATE ONSHORE WINDS SHOULD VEER AN DIMINISH A
LITTLE THIS EVENING AS MID LEVEL SHORT WAVE MOVES INTO THE REGION,
THEN VEER TO NORTH AS THE ACCOMPANYING SFC BOUNDARY PASSES THROUGH
AND THE COASTAL TROUGH BECOMES BETTER ESTABLISHED OVER THE GULF.
STILL EXPECT MAY SEE SFC LOW DEVELOP ON SFC BOUNDARY ROUGHLY SOUTH
OF SABINE LATE TONIGHT.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.

GM...
SMALL CRAFT SHOULD EXERCISE CAUTION BAYS AND NEARSHORE WATERS.

SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY
      FOR THE FOLLOWING ZONES...WATERS FROM FREEPORT TO THE
      MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...AND WATERS FROM
      HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 2, 9:55 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
955 AM CST WED MAR 2 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-031300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
955 AM CST WED MAR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
RAIN AND THUNDERSTORMS WILL OVERSPREAD SOUTHEAST TEXAS TODAY. A FEW
ISOLATED STRONGER STORMS ARE POSSIBLE OVER THE SOUTHWEST PART OF
SOUTHEAST TEXAS...GENERALLY SOUTH OF A LINE FROM COLUMBUS TO ANGLETON
TO GALVESTON. THERE IS A POSSIBILITY THAT ONE OR TWO STORMS COULD
BECOME SEVERE IN THIS AREA. THE PRIMARY SEVERE WEATHER THREATS WOULD
BE HAIL OR DAMAGING WINDS. THE SMALL RISK OF SEVERE WEATHER WILL END
BY LATE AFTERNOON AS THE RAIN STABILIZES THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:41 PM CSTSpecial Marine WarningHGX64 min
Mar 2, 1:42 PM CSTSpecial Marine WarningHGX93 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.